Learn how to use Mayo Clinic Connect
Request an Appointment
← Return to Low potassium and fast heart rate: What's going on?
Low potassium and fast heart rate: What's going on?
Phew @awilhelm85, I'm glad you are in professional care and observation. You had very worried for a minute. Thanks for writing back right away.
@predictable and @anniepie may have some tips for dealing with hypokalemia. In the meantime, here's an article you may wish to read to learn more.
– What to know about potassium deficiency symptoms https://www.medicalnewstoday.com/articles/325065
@awilhelm85, what has your doctor or team advised you to do to help raise your potassium levels and to stay safe at home?
Jump to this post
I hope Colleen's suspicion is right that my hypokalemia adventure can be of help @awilhelm85. The range of possibilities is broader than my symptoms, so be careful not to assume I have "the answer" to your situation. My situation is rare, because it is based mainly on a genetic condition I inherited. The condition is called Liddle Syndrome; it is one of 2 or 3 inherited syndromes that derail an important kidney function — in this case, my kidneys slough off potassium then fail to reclaim it (as healthy kidneys do) before it drains off in my urine. My Nephrologist, searching for the cause of my high blood pressure, had worked with an endocrinologist (who specializes in glands and the hormones) to eliminate possible causes — at first to no avail, and that turned my Nephrologist toward a few rare possibilities, one of which was the Liddle Syndrome.
In addition to the web site recommended by Colleen, I'd add a Mayo Clinic site at https://www.mayoclinic.org/symptoms/low-potassium/basics/causes/sym-20050632. Your specific answer might not be there, but you'll find information to help make your discussions with your Nephrologist more successful. For example, it sets the stage with this:
"Low potassium (hypokalemia) has many causes. The most common cause is excessive potassium loss in urine due to prescription medications that increase urination. Also known as water pills or diuretics, these types of medications are often prescribed for people who have high blood pressure or heart disease." I put the emphasis on "hypokalemia has many causes." In addition to water pills (diuretics), medications such as Lisinopril and others, can cut into the level of potassium in your blood stream.
If it weren't for a special medication and some dietary changes, my potassium level would have been too low and hazardous for the last 10 years. My diuretic (Amiloride) is a potassium-sparing medication that helps my kidneys keep potassium on hand. I also look for potassium-rich foods, the most important of which (for me) has been Coconut Water, an inexpensive high-potassium drink I take (instead of plain water) with breakfast every day. I also take a regular lab test to check my potassium level — about 10 times during the year — and it's almost always dead-center in the normal range because I'm faithful to my plan.
My bottom line, as you can see, is having a Nephrologist as well as a Cardiologist on my medical team and being receptive to the Nephrologist's interest in help from an Endocrinologist. But most important, don't let up in efforts to solve your problem with hypokalemia. It is too important to be allowed to continue. Let me know if I can be of help. Martin
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In